Afatanib side affects

My husband aged 69 was diagnosed with stage 4 lung cancer in January. He has been taking Afatanib for 2 months but the side affects of diorhea and peeling skin on his hands have been terrible. He is taking 40mg and wants to continue despite the side affects but the oncologist says that he could be lowered to 30mg and she has had good results. Anyone else having side affects with this medication x

Last edited by

8 Replies

oldestnewest
  • Hi Carole

    Welcome to the forum and sorry to hear about your Husbands side effects, which are known of this medication.

    As the Oncologist has advised 30mg, it may give him some relief on the severity of the side effects. I was unsure from your blog if the Oncologist knows that he is not reducing his dose, if not perhaps let the Oncologist know if he has decided to stay on 40mg , or his lung cancer specialist nurse , especially if you think the symptoms have worsened.

    Skin care is as you probably know, is keeping it hydrated, preventing dryness and protection from sunlight, friction and injury. I have placed a link below for skin and nail care whist having treatment:

    cancerresearchuk.org/about-...

    The following link gives some advice on managing diarrhoea from cancer research uk

    cancerresearchuk.org/about-...

    If you wish to discuss anything you can call us on our free nurse led helpline number on

    0800 358 7200

    All the best

    The Roy Castle Support Team

  • Thank you for the links I will have a look at those. When we last saw the oncologist she suggested if he couldn't cope with the side affects she could reduce it down to 30mg. He wants to keep on 40mg until he has his first scan to see if it has had an affect we are due to see her on 24th April

  • Try body shop hemp handcream. I take a similar drug and the skin tound my nails are splitting and getting infected. Its much better since I started using the handcream

  • Thank you I will get it for him to try x

  • Just an update to my previous comments. We have been to see the oncologist and as my husband had a cough she decided to do a chest x Ray. It turned out that he didn't have a chest infection and the brilliant news was that the tumour is already getting smaller. This is just 2 months on Afatinib so we are really pleased. As the side affects have been so bad she has reduced to 30mg so we just have to see if this still works as well. He's got his CT scan on 15th May and seeing oncologist on 21st May so hopefully it will be good news again. It's an upward journey but my husband has such a positive attitude it keeps me positive too. Have any of you heard about cancer patients having any benefits from juicing beetroot and drinking it? I would interested to hear.

  • Hello CaroleH949,

    Good news that your husband has responded to treatment with Afatinib, hopefully now with a reduced dose the side effects will be easier to live with. There may be others on here who are on similar treatment who may share their experience with you.

    If you wish to discuss anything you can call us on our free nurse led helpline number

    0800 358 7200

    Kind regards

    The Roy Castle Support Team

  • Thank you x after a few weeks on the lower dose and the side effects have not gone but are much better thankfully. His first ct scan next Monday followed by an appointment with oncologist on 21st May to discuss the results.

  • Glad to hear Carole, keep us posted how things go for you both.

    Kind regards

    The Roy Castle Support Team

You may also like...